Share this article

print logo

Treatment may boomerang

Boomerang: n.

1. (Australian) a curved piece of wood; when properly thrown will return to thrower.

2. A miscalculation that recoils on its maker.

This definition from Webster's Online Dictionary describes the unanticipated consequences of certain medications.

When doctors prescribe a drug to solve a problem, they don't expect it to make things worse. But sometimes prescriptions boomerang.

For decades, doctors prescribed hormone replacement therapy to menopausal women as a way of preventing heart attacks. It was a cruel revelation to learn that HRT led to heart attacks and strokes.

Heart rhythm disturbances can be frightening and dangerous. In the 1980s, doctors prescribed drugs like Tambocor (flecainide) and Enkaid (encainide) to control serious arrhythmias. But in 1989, a large study of these drugs determined they were causing sudden cardiac death, the very outcome they were supposed to prevent.

The most recent example of the boomerang drug effect is with osteoporosis medications such as Actonel, Boniva and Fosamax. These all belong to a class of drugs called bisphosphonates. They are supposed to strengthen bones, but some doctors report that long-term use of these drugs may actually pose a risk of certain unusual fractures.

To understand how these drugs work, remember that bone is constantly being broken down by some cells and built back by others. In healthy bone, these processes balance out. In osteoporosis, bone breakdown gets way ahead of bone rebuilding, resulting in weakened bones. The bisphosphonates slow down the cells that destroy bone tissue and thus allow the bone-building cells to catch up.

Questions have been raised, however, about the quality of the bone that is rebuilt. An article in the New England Journal of Medicine (March 20, 2008) described more than a dozen cases of unusual broken thighbones associated with long-term use of Fosamax (alendronate).

Since then, other investigators have also noticed cases of such atypical femur fractures. The most recent reports were presented at the 2010 meeting of the American Academy of Orthopaedic Surgeons. One study found that although bisphosphonate treatment strengthened bone at first, after four or five years the bone had less structural integrity and might become brittle.

No one knows yet the actual risk of these unusual fractures. The Food and Drug Administration is reviewing information about this possible link. So far, it has not established that the drugs are responsible for the breaks. The agency urges patients to report hip or thigh pain and not to stop such medications on their own.

This isn't the only controversy the FDA is wrestling with. Asthma drugs are supposed to open airways and reduce the risk of serious complications. Yet data on certain asthma medications, including Foradil (formoterol) and Serevent (salmeterol), suggest that they may actually increase the risk of severe asthma attacks and even death (New England Journal of Medicine online, Feb. 24, 2010).

Such boomerang effects leave patients and doctors as puzzled as the FDA. For safety's sake, we need better information about the long-term risks of medications and more discussion of alternatives for treatment.

There are no comments - be the first to comment